Kansas, 2009

High Wind in Kansas, April 25 to 26, 2009

April 25 to 26, 2009 · NWS TOP · 5 events in 3 counties and zones

To be added.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

To be added.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 25, 9:10 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 25, 9:10 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SAT APR 25 2009

.UPDATE...

ADDED TEMPO GROUP FOR THUNDER OVER MHK DUE TO AREA OF PVA OVER
CENTRAL KS FIRING -TSRA OVER SAME AREA. CONVECTION HOLDING
TOGETHER...SO EXPECT TO MOVE INTO MHK AROUND 05Z. ADJUSTED TIMING
OF THUNDER FOR TOP/FOE AS WELL AS CIGS AS SMALL AREA OF SUBSIDENCE
PROTRUDES IN FROM NW MO.

&&

.PREV DISCUSSION... /ISSUED 815 PM CDT SAT APR 25 2009/

UPDATE...

UPDATE FOR THE 00Z TAFS

DISCUSSION...

SEE PREVIOUS DISCUSSION

AVIATION...

EXTRMELY ACTIVE WEATHER OCCURRING DURING TAF ISSUANCE SO WILL BE
BRIEF. EXPECT COLD FRONT TO RETREAT NW TONIGHT DUE TO A 50-60KT
LLJ. FRONT CURRENTLY STALLED NEAR TOP/FOE TAF SITES...SO WONT
TAKE LONG FOR CONVECTION TO REFIRE ALONG FRONTAL BOUNDARY ONCE LLJ
KICKS IN. CIGS WILL BE MVFR FOR MUCH OF THE NIGHT WITH AMPLE LOW
LEVEL MOISTURE AND CONVECTION OCCURING THROUGHOUT THE NIGHT. WINDS
WILL BE A CONCERN WITH BOUNDARY LAYER MIXING TO 850-800MB.
HOWEVER...WITH SATURATED SFC CONDITIONS...LEFT STRONGER GUSTS OUT
OF TAFS...BUT WILL HAVE TO WATCH. LAST CONCERN IS -SHRA/TSRA WHICH
WILL OCCUR ALONG THE FRONTAL BOUNDARY...MCS DEVELOPING OVER
SOUTHERN KS/WESTERN OK AND STRONG LLJ...EXPECT TAF SITES TO BE
ACTIVE WEATHER WISE OVER THE NEXT 6 TO 12 HOURS.

PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 25 2009/

DISCUSSION...

FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION
AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT
OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER
STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG
WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND
LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT
PRECIPITATION SCENARIO.

WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS.
THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4
INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN
ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT
CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM.
CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL
SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE
RISK ACROSS MUCH OF THIS AREA.

HARDING

SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT
EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H
TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED
LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL
INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50
KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY
ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG
WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE
THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE
LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES
OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH
EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE
FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER
MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD
BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF
MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z
TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER
AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS.

TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS
AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN
CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70.

WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN
CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY
FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS
IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH
MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN
KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE
MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL
BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE
SEE MORE INSOLATION.

FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP
SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE
UPPER 60S TO AROUND 70.

GARGAN

AVIATION...
COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS
TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT
STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM
FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA
AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF
RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN
FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH
THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY
AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ011-KSZ012-
KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

BYRNE
Hazardous weather outlook, Apr 25, 10:28 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT SAT APR 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-270430-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1128 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY HAZARD
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND
OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH
FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Apr 25, 8:20 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLOOD            6 W LAWRENCE            38.97N 95.35W
04/25/2009                   DOUGLAS            KS   EMERGENCY MNGR

            HIGHWAY 40 IS BEING BARRACADED BETWEEN E700 AND E800 ROAD
            DUE TO WATER.

&&

KC
Special weather statement, Apr 25, 9:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT APR 25 2009

KSZ020-034-260400-
CLOUD-OTTAWA-
1026 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST CLOUD AND NORTHWEST
OTTAWA COUNTIES...

THROUGH 1100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF SOUTHWEST CLOUD AND NORTHWEST OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ADA...DELPHOS AND GLASCO.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 9:47 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT APR 25 2009

KSZ020-260415-
CLOUD-
1047 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...

THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.

AREAS FROM GLASCO TO CONCORDIA WILL BE AFFECTED BY THIS STORM.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 10:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT SAT APR 25 2009

KSZ054-058-059-260445-
ANDERSON-COFFEY-LYON-
1117 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR LYON...COFFEY AND ANDERSON
COUNTIES...

THROUGH 1145 PM CDT...STRONG WINDS OF 45 TO 55 MPH WILL AFFECT AREAS
OF  LYON...COFFEY AND ANDERSON COUNTIES.  THESE WINDS ARE NOT
ASSOCIATED WITH ANY THUNDERSTORMS.  SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HARTFORD...COLONY...JOHN REDMOND RESERVOIR...NEW
STRAWN...NEOSHO RAPIDS...LONE
ELM...WESTPHALIA...KINCAID...HARRIS...WAVERLY...GARNETT AND GREELEY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 10:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT SAT APR 25 2009

KSZ008-260445-
REPUBLIC-
1120 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF WESTERN AND NORTHERN REPUBLIC COUNTY.
RADAR INDICATED THAT THIS STORM WAS CAPABLE OF PRODUCING NICKEL SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...NORWAY...SCANDIA...NARKA...MUNDEN AND BELLEVILLE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 25, 10:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             3 W NORWAY              39.70N 97.83W
04/25/2009  E0.88 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

BYRNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Coffey

When
April 25, 10:45 PM CST
Where
Coffey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Shingles were blown off a roof in Burlington. Some powerlines were reported down on the southwest side of town as well.

High Wind, Anderson

When
April 25, 10:47 PM CST
Where
Anderson forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Home anemometer measured sustained winds of 46mph with gusts up to 64mph.

High Wind, Coffey

When
April 25, 11:56 PM CST to April 26, 12:22 AM CST
Where
Coffey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

AWOS measured 58mph winds or greater for a 25 minute period. The peak wind gust reported was 61mph.

High Wind, Franklin

When
April 26, 12:10 AM CST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

A tree was reported down two miles south of Ottawa due to strong winds with an estimated gust near 60mph.

High Wind, Franklin

When
April 26, 12:12 AM CST
Where
Franklin forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

An estimated wind gust of 65mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187536, 187537, 187539, 187541, 187542.